MAUDE Adverse Event Report: SORIN GROUP ITALIA S.R.L. CARBOMEDICS STANDARD; STANDARD SIZE 25 MITRAL

SORIN GROUP ITALIA S.R.L. CARBOMEDICS STANDARD; STANDARD SIZE 25 MITRAL
Model Number M7
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Code Death (1802)
Date of Event 07/20/2016
Type of Reportable Event Death
Additional Manufacturer Narrative
Device history record review is ongoing.
 
Event or Problem Description
During a procedure, one of the leaflets became stuck after the heart was closed.On (b)(6) 2016: a procedure was started to perform mitral valve replacement (mvr) and coronary artery bypass grafting (cabg) at two sites.For the mvr procedure, the carbomedics m7-027 (sn: (b)(4) - object of a different initial report) was implanted into the mitral annulus.After the leaflets were confirmed to be functioning normally using a leaflet tester, the heart was closed.While the heart-lung machine was still operating, one of the leaflets was found to be stuck.The heart was re-opened and the valve was tested again using a leaflet tester.The result was that the leaflets were functioning normally.However, after the heart was closed again, the stuck of the leaflet recurred.The carbomedics m7-027 was replaced with the carbomedics m7-025 (sn: (b)(4) - object of this initial report).Just in case, this m7-025 valve was rotated to be in a different orientation and implanted by a different suturing technique from the previous one.After the leaflets were confirmed to be functioning normally using a leaflet tester, the heart was closed.Similarly to the previous valve, one of the leaflets was found to be stuck while the heart-lung machine was still operating.Eventually, a bioprosthetic mitral valve was implanted instead of the carbomedics valves.After the procedure was done, the patient was discharged from the operating room with percutaneous cardiopulmonary support (pcps).On (b)(6) 2016: in the morning, the patient died being unable to wean off pcps.Additional note: during the mvr procedure with each carbomedics valve, it was confirmed using a leaflet tester that there was no obstruction in the other side of the valve.Surgeon's comments: although no device defect is suspected on both carbomedics valves, it still cannot be identified what directly caused the insufficiency of the opening and closing functions of the leaflets.Just in case, the hospital would like to have the valves analyzed.In regard to the cause of death, as the patient originally had a coronary disease and there was probably an effect of the long-time use of extracorporeal circulation, it is considered that the patient was unable to wean off pcps due to cardiac hypofunction and cardiac arrest.Notes from the distributor (b)(4): since no device defect is suspected, this case is not to be reported to the (b)(6).
 
Additional Manufacturer Narrative
An independent echo core-lab reviewed the received echocardiographic documentation and the results were: "mechanical mitral valve implanted.There are intermittent events of a disk becoming immobile, in all cases the medial one.Given the limited images and significant artifacts it is unclear the etiology causing the events, but no clear thrombus is seen.Cannot see the lv cavity, likely very small during these exams." the review of device history records confirmed that the prosthesis sn (b)(4) was conforming to all specifications, at the time of manufacture and release, including a function test of the valve in a hydrodynamic tester.The visual inspections performed on the returned valve confirmed the absence of manufacturing defects.The subject prosthesis was characterized by regular mechanical, kinematic and hydrodynamic behaviour as determined by means of hydrodynamic tests performed on the returned valve.Phenomena of partial leaflet immobilization, that could induce an opening/closing difficulties immediately after implant, have been described in literature.In the present case, no explanation for the reported events can be given on the basis of our experimental evaluation, because no mechanical malfunction could be reproduced in our laboratories.Note: same patient and the same surgery session of the rep.# 3005687633-2016-00013.

Brand Name
CARBOMEDICS STANDARD
Common Device Name
STANDARD SIZE 25 MITRAL
Manufacturer (Section D)
SORIN GROUP ITALIA S.R.L.
via crescentino sn
saluggia, vc 13040
IT  13040
MDR Report Key5878887
Report Number3005687633-2016-00014
Device Sequence Number463839
Product Code LWQ
UDI-Device Identifier08022057012715
UDI-Public(01)08022057012715(240)M7-025(17)190404
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P900060
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2016
Reporter Type Manufacturer
Report Source distributor,health profession
Initial Reporter Occupation Physician
Remedial Action Replace
Type of Report Initial,Followup
Report Date (Section B) 10/26/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/04/2019
Device Model NumberM7
Device Catalogue NumberM7-025
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/23/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date08/16/2016
Supplement Report FDA Received Date10/26/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age54 YR
Patient Weight44